MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Catalog Number PNML6F088804M
Medical Device Problem Codes Break (1069); Migration (4003); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician advanced a neuron max to the target location using a non-penumbra sheath.After successfully aspirated the thrombus using a penumbra system ace 68 reperfusion catheter (ace68) within the neuron max, the physician felt resistance while retracting the neuron max to remove it.Consequently, the radiopaque marker band at the distal end of the neuron max dislodged while the devices were being removed.The marker band migrated and remained stuck in the distal portion of the external carotid artery (eca) and the physician was unable to remove it.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the distal tip of the neuron max was peeled back, and the marker band was missing.The c-cut from where the marker band was laminated into the distal tip of the catheter was visible.There was a small ovalization approximately 77.0 from the hub, 5.0 cm from the distal tip.Conclusions: evaluation of the returned neuron max revealed the distal tip was folded back and the marker band was missing.The distal tip becoming folded is likely due to the interaction of the neuron max with a parent device.The non-penumbra short sheath identified in the complaint was not returned for evaluation; therefore, the root cause of this damage could not be determined.The distal tip folding likely contributed to the detachment of the marker band.Our analysis revealed the c-cut in the neuron max polymer indicating the marker band was fully laminated into the catheter.If the marker band is exposed and forcefully retracted against resistance the marker band may become dislodged.The root cause of the resistance could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7813727
Report Number3005168196-2018-01673
Device Sequence Number14037497
Product Code DQY
UDI-Device Identifier00814548012209
UDI-Public00814548012209
Combination Product (Y/N)Y
Initial Reporter CountryIN
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/25/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2020
Device Catalogue NumberPNML6F088804M
Device Lot NumberF78933
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/25/2018
Supplement Date Received by Manufacturer10/22/2018
Initial Report FDA Received Date08/24/2018
Supplement Report FDA Received Date10/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other;
Patient Age50 YR
Date Report Sent to FDA01/01/2005